Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 384, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2008, 4:19 PM CDT for Crawford County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 4:19 PM CDT (21:19 UTC)
- Expired
- Jul 7, 2008, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Crawford County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 072119
SVRDMX
IAC047-072215-
/O.NEW.KDMX.SV.W.0384.080707T2119Z-080707T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 515 PM CDT.
* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHARTER OAK...OR 21 MILES SOUTH OF IDA GROVE...AND MOVING EAST AT
28 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RICKETTS BY 420 PM CDT...
SCHLESWIG AND DENISON BY 440 PM CDT...
DELOIT BY 445 PM CDT...
KIRON BY 450 PM CDT...
VAIL BY 500 PM CDT...
WESTSIDE BY 510 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.
LAT...LON 4220 9567 4222 9533 4221 9533 4221 9518
4221 9517 4221 9510 4206 9510 4188 9543
4187 9568
TIME...MOT...LOC 2119Z 253DEG 24KT 4207 9557
$$2 follow-up statements
000
WWUS53 KDMX 072132
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT MON JUL 7 2008
IAC047-072215-
/O.CON.KDMX.SV.W.0384.000000T0000Z-080707T2215Z/
CRAWFORD IA-
432 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CRAWFORD COUNTY...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RICKETTS...OR 17 MILES SOUTH OF IDA GROVE...MOVING EAST
AT 28 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SCHLESWIG BY 445 PM CDT...
9 MILES NORTH OF DENISON BY 450 PM CDT...
KIRON AND DELOIT BY 455 PM CDT...
8 MILES NORTH OF VAIL BY 505 PM CDT...
8 MILES NORTH OF WESTSIDE BY 515 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.
LAT...LON 4220 9567 4222 9533 4221 9533 4221 9518
4221 9517 4221 9510 4206 9510 4188 9543
4187 9568
TIME...MOT...LOC 2132Z 256DEG 24KT 4211 9553
$$000
WWUS53 KDMX 072200
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT MON JUL 7 2008
IAC047-072211-
/O.CAN.KDMX.SV.W.0384.000000T0000Z-080707T2215Z/
CRAWFORD IA-
501 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...
AT 458 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTHERN IOWA.
LAT...LON 4220 9567 4222 9533 4221 9533 4221 9518
4221 9517 4221 9510 4206 9510 4188 9543
4187 9568
TIME...MOT...LOC 2201Z 256DEG 24KT 4216 9528
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:25 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 7, 3:25 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT MON JUL 7 2008 .DISCUSSION... CDFNT MAKING SLOW PROGRESS INTO THE STATE WITH LINE OF TSRA FORMING AHD OF IT. S/WV PUSHING NE OUT OF THE RCKYS IS ENHANCING THE CONVECTIVE DVLPMT. HAVE HAD SOME SVR WX ALONG THE INTERACTION OF THE WARM AIR POUSH WITH THE CURRENTLY NR A KDBQ-KFRM LN. WILL SEE TSRA INC SLOWLY OVR THE NXT FEW HRS WITH MAIN THREAT THAT OF WIND. HAIL WL BE LMTD BY HI FRZL LVLS AS HAS BEEN THE CASE THE PAST FEW DAYS. CORES WELL ABV DONOVAN CRIT PRODUCING LTL MORE THAN PEA TP MARBLE SIZE DUE LACK OF TILTING OF CELLS AND VRY DEEP MOIST LYR. CDFNT WILL PASS S OF IA ON TUE WITH CHC FOR TSRA REMAINING OVR THE SERN HALF OF STATE IN THE MRNG...AND SERN THIRD IN THE AFTN. HAVE SOME CONCERNS ABT WK WV FST IN PROGS MOVG ALNG FNT AND THE POSSIBILITY OF SOME DVLPMT OVR SRN IA LATE TUE AFTN AND EVE IN THE UNCAPPED AIR. OPTED TO HOLD OFF ON DOING ANYTHING WITH THAT FOR NOW DUE GREAT UNCERTAINTIES. OTR CONCERN IS FOR FLOODING AS ECHOES ARE TRAINING OVER THE SAME AREAS. WILL GO WITH A FFA OVR THE NRN THIRD OF IA...FM HWY 20 N. QUIET WX FOR A COUPLE DAYS AFT THAT AND WILL AWAIT THE NXT SYS THIS WKND. WILL BE A TRICKLY FCST WITH TEMPS FOR SUN AND MON DEPENDING ON JUST HOW FAR SOUTH THE PCPN GETS. EXPET AT LEAST THE NRN HLF OF IA TO REMAIN NO WARMER THAN THE LO 80S AND CUD BE EVEN COOLER IF RAFL IS WDSPRD AS IT IS SUGGESTED IT MAY BE. && .AVIATION...07/18Z THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN NORTHERN AND CENTRAL IOWA...MOVING SOUTHEASTWARD THROUGH SOUTHEASTERN IOWA TONIGHT. THIS WILL RESULT IN PERIODS OF MVFR OR LOWER CONDITIONS AT ALL OF OUR TERMINALS...PRIMARILY THROUGH LATE AFTERNOON AT KFOD AND KMCW...DURING THE EVENING AT KALO KDMX...AND TONIGHT AT KOTM. VFR CONDITIONS WILL PREVAIL AHEAD OF THE TSTORMS...ESPECIALLY AT KALO...KDMX...AND KOTM...WITH ONLY A FEW BRIEF MVFR CIGS AT THOSE TERMINALS THIS AFTERNOON. LATER TONIGHT SOME MVFR CIGS WILL LINGER AT MOST TERMINALS BEHIND THE STORMS...WITH THESE CLEARING OUT BY TOMORROW MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...LEE PUBLIC...MS JUL 08
Hazardous weather outlook, Jul 7, 4:05 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT MON JUL 7 2008 IAZ004>007-015>017-023>028-033>039-082115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 405 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVER THE OUTLOOK AREA THROUGH LATE TONIGHT. HEAVY RAINFALL IS LIKELY WITH THE STORMS. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. IN ADDITION TO THE HEAVY RAINFALL SOME STORMS MAY BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. NICKEL HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH 6 AM TUESDAY MORNING. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ044>050-057>062-070>073-081-082-092-082115- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION-TAYLOR- 405 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 20 AND WEST OF HIGHWAY 69. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. HEAVY RAINFALL IS LIKELY WITH THE STORMS. RAINFALL AMOUNT OF ONE TO TWO INCHES IS EXPECTED THROUGH TONIGHT. A FEW STORMS WILL BE SEVERE WITH DAMAGING WIND TO 70 MPH BEING THE MAIN THREAT. HAIL TO THE SIZE OF QUARTERS AND AN ISOLATED TORNADO ARE A SECONDARY THREAT THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY. AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH EARLY AFTERNOON. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING. RAINFALL REPORTS WOULD BE APPRECIATED. IAZ074-075-083>086-093>097-082115- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 20 AND EAST OF HIGHWAY 69. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST THIS EVENING AND PERSIST OVERNIGHT. HEAVY RAINFALL IS EXPECTED WITH THE STORMS. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FEW STORMS MAY BE SEVERE LATE THIS EVENING WITH DAMAGING WIND BEING THE MAIN THREAT. HAIL TO THE SIZE OF QUARTERS WOULD BE A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE STILL POSSIBLE OVER THE OUTLOOK AREA THROUGH TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 9 PM AND 3 AM AND AGAIN TUESDAY THROUGH MID AFTERNOON. FAB
In the hours before
Local storm report, Jul 7, 2:09 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 7 ENE NORTHWOOD 43.49N 93.10W
07/07/2008 E60 MPH WORTH IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jul 7, 2:41 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 5 E MANLY 43.30N 93.09W
07/07/2008 WORTH IA TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN OF GREATER THAN SIX INCH
IN DIAMETER.
&&
JJOHNSONLocal storm report, Jul 7, 4:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG MANLY 43.29N 93.20W
07/07/2008 WORTH IA LAW ENFORCEMENT
DELAYED REPORT...SEVERAL 5 TO 8 INCH TREE LIMBS DOWN.
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:32 PM CDT | Areal Flood Advisory | DMX | Mahaska | 118 min |
| Jul 7, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 39 min |
| Jul 7, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 47 min |
| Jul 7, 2:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 17 min |
| Jul 7, 3:15 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 76 min |
| Jul 7, 3:24 PM CDT | Tornado Warning | DMX | Cerro Gordo | 20 min |
| Jul 7, 3:35 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 5 hr |
| Jul 7, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 47 min |
| Jul 7, 4:02 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Jul 7, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 35 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 48 min |
| Jul 7, 4:49 PM CDT | Areal Flood Advisory | DMX | Greene | 119 min |
| Jul 7, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Jul 7, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 39 min |
| Jul 7, 4:57 PM CDT | Tornado Warning | DMX | Hamilton, Webster | 33 min |
| Jul 7, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 46 min |
| Jul 7, 5:05 PM CDT | Areal Flood Advisory | DMX | Webster | 2 hr |
| Jul 7, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 17 min |
| Jul 7, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 56 min |
| Jul 7, 5:53 PM CDT | Areal Flood Advisory | DMX | Bremer, Butler | 2 hr |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 22 min |
| Jul 7, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 66 min |
| Jul 7, 6:51 PM CDT | Areal Flood Advisory | DMX | Black Hawk | 76 min |
| Jul 7, 6:58 PM CDT | Areal Flood Advisory | DMX | Grundy | 69 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.